Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 13, NWS Bismarck, ND

April 20, 202020 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 20, 2020, 8:48 AM MDT for 20 counties in North Dakota. It took effect at Apr 20, 2020, 11:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 8:48 AM MDT (14:48 UTC)
In effect from
Apr 20, 2020, 11:00 AM MDT
Expired
Apr 20, 2020, 6:00 PM MDT
In force
7 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 5 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS73 KBIS 201448
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
948 AM CDT Mon Apr 20 2020

NDZ018>023-025-033>037-040>048-050-051-202300-
/O.NEW.KBIS.WI.Y.0013.200420T1700Z-200421T0000Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
948 AM CDT Mon Apr 20 2020 /848 AM MDT Mon Apr 20 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southwest, south central and southwest 
  North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
019 
WWUS73 KBIS 201701
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1201 PM CDT Mon Apr 20 2020

NDZ018>023-025-033>037-040>048-050-051-210000-
/O.CON.KBIS.WI.Y.0013.000000T0000Z-200421T0000Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
1201 PM CDT Mon Apr 20 2020 /1101 AM MDT Mon Apr 20 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southwest, south central and southwest 
  North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
856 
WWUS73 KBIS 202052
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
352 PM CDT Mon Apr 20 2020

NDZ018>023-025-033>037-040>048-050-051-210000-
/O.CON.KBIS.WI.Y.0013.000000T0000Z-200421T0000Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
352 PM CDT Mon Apr 20 2020 /252 PM MDT Mon Apr 20 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southwest, south central and southwest 
  North Dakota.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
112 
WWUS73 KBIS 202357
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
657 PM CDT Mon Apr 20 2020

NDZ018>023-025-033>037-040>048-050-051-210100-
/O.EXP.KBIS.WI.Y.0013.000000T0000Z-200421T0000Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Dickinson, 
Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, 
and Ellendale
657 PM CDT Mon Apr 20 2020 /557 PM MDT Mon Apr 20 2020/

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT /6 PM MDT/ THIS
EVENING...

Winds will diminish this evening. Therefore the wind advisory will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 20, 4:56 AM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 20, 4:56 AM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
556 AM CDT Mon Apr 20 2020

.UPDATE...
Issued at 555 AM CDT Mon Apr 20 2020

No major changes needed for this update. Just blended in the
latest observations to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 245 AM CDT Mon Apr 20 2020

At the surface, a cold front extended west southwest from a low
pressure centered over western Ontario. Early this morning, this
cold front was draped across northern North Dakota and will push
south across the state through the day.

Behind the front, decent pressure rises, steep low level lapse
rates, and modest cold air advection will work in tandem to bring
quite the windy afternoon to western and central North Dakota. The
windiest conditions will likely be across the south and the James
River Valley, where RAP/HRRR BUFR soundings are suggesting that
anywhere from 40 to 55 knots of wind will be available at the top
of the mixed layer. Given dry air in the midlevels and the steep
low level lapse rates exhibited in the aforementioned soundings,
it is not unrealistic to imagine 35 to 40 knots mixing down to the
surface. That being said, the NAM/GFS guidance is not quite as
bullish so therein lies the uncertainty. We did contemplate a Wind
Advisory across these areas but after collaboration with the
neighbors, decided to hold off for now given the uncertainty that
still remains.

The other forecast challenge will be for near critical fire
weather conditions across much of the north and James River
Valley this afternoon. For minimum relative humidity, basically
went with the latest iteration of the RAP as it has been
performing pretty well with the lower humidities over the past few
days. These humidity values will bottom out in the 20 to 25
percent range across most of the north central and into portions
of the James River Valley. Three factors are working against
critical fire weather conditions. The duration of the lower
humidities looks to be relatively brief this afternoon (anywhere
from 1 to 3 hours depending on location), and the timing of the
lowest humidity values do not line up perfectly with the highest
winds. Finally, a few rain or snow showers look possible across
the north along the frontal passage. Wet soils here and some extra
cloud cover along the front to the south will also work to keep
the fire weather threat tempered somewhat. Therefore, will hold
off on any fire weather headlines for now and continue to message
near critical fire weather conditions in the HWO and FWF.

Regarding temperatures, expect afternoon highs in the 40s across
the north to the mid/upper 50s south. Overnight lows will
generally range from the lower 20s to lower 30s.

.LONG TERM...(Tuesday through Sunday)
Issued at 245 AM CDT Mon Apr 20 2020

We remain in a northwest flow pattern aloft Tuesday/Wednesday,
though it weakens and we benefit from strong warm air advection
as a broad ridge develops across the western United States,
allowing mild Pacific air into the Northern Plains. Daytime highs
will be in the 60s to low 70s Tuesday/Wednesday along with mainly
dry conditions.

Expect slightly cooler temperatures with increasing chances for
precipitation through the remainder of the week as a series of
embedded shortwaves move across our region. Some thunderstorms
may be in the offing late in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 555 AM CDT Mon Apr 20 2020

VFR conditions are expected through the period. Another windy day
is on tap Monday afternoon with winds out of the northwest. Winds
may gust as high as 30 to 40 knots before diminishing Monday
evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Apr 20, 4:57 AM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
557 AM CDT Mon Apr 20 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
557 AM CDT Mon Apr 20 2020 /457 AM MDT Mon Apr 20 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Strong northwest winds are forecast today, with wind gusts as
high as 45 mph possible across the southern half of North Dakota.
Near critical fire weather conditions are possible Monday
afternoon into early Monday evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Thursday and Friday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:09 PM MDTRed Flag WarningBISAdams, Billings, Burleigh, Dunn, Emmons, Golden Valley and 10 more6 hr

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.